Alert archive / Wyoming / Winter Weather Advisories in 2021

Winter Weather Advisory 43, NWS Cheyenne, WY

December 25, 2021Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter weather advisory at Dec 25, 2021, 2:42 AM MST for Albany County, Laramie County, Wyoming. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2021, 2:42 AM MST (09:42 UTC)
Expired
Dec 25, 2021, 11:00 AM MST
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Dec 24, 10:34 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 24, 10:34 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1034 PM MST Fri Dec 24 2021

.UPDATE...
Issued at 905 PM MST Fri Dec 24 2021

Strengthening shortwave energy continues to move towards central
Wyoming this evening with strong winds a brief periods of heavy
snowfall. Rock Springs (KRKS) recently dropped down to one-quarter
mile visibility with heavy snow and 60 MPH wind gusts briefly as
a band of snow continues to march across Sweetwater Co approaching
Carbon Co. Latest HRRR has depicted this band of snow fairly well
tonight with it reaching Rawlins shortly after 10 PM. SNSQ
parameter has been highlighting areas west of the Laramie Range
with this line of snow containing strong winds and 0-2 km CAPE
around 50 J/kg. Will need to continue to monitor observations and
webcams as this line continues to approach the CWA. Quick snow
accumulations up to 1 inch will be possible for lower elevations
combined with strong winds making for hazardous travel conditions
at times tonight. Additionally, decided not to expand the current
High Wind Warning as any gusts to 60 MPH should be brief though
not out of the question. One area to monitor will be around
Arlington/Elk Mountain as stronger winds could stick around
through the night and/or cause extended periods of reduced
visibility with blowing snow.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 207 PM MST Fri Dec 24 2021

Forecast challenges deal with mountain snow...followed by strong
winds. Another heavy mountain snow event possible Sunday into
Monday.

Currently...Surface front lays across northwestern Nebraska into
northeastern Wyoming this afternoon. Front extends west to a
surface low in south central Idaho. We remain under the influence
of moist southwest flow in the longwave pattern...which is
producing some heavy snow over our Snowy and Sierra Madre Ranges.
Just looked at SNOTEL observations and many of them have surpassed
12 inches with good SWE received in the past 12 hours. Will keep
current Winter Storm Warnings going for the Snowy and Sierra
Madre Ranges.

Issue tonight will be possibility of strong winds at Bordeaux. GFS
forecasting 750mb wins over 50kts up there in WYZ106 with 800mb
winds around 40kts. Random Forest High Wind Guidance does show an
uptick in chances for strong winds at Bordeaux after 03Z. Current
winds gusting to 45 mph with Craig to Casper gradients of
51/41mtrs. They are forecast up to 64/65mtrs after 06Z
tonight...so confidence high enough to issue a warning up there.
Evening shift will need to watch Arlington for the same reason.
Held off since strongest winds are across the northern Laramie
Range and Bordeaux.

A break in snow expected after Saturday morning before the next
shortwave moves into the area Saturday night into Sunday.
Shortwave axis is in a good position across northwestern Colorado
to bring another round of heavy snow to the Snowy and Sierra Madre
ranges. Mid crew may want to consider another Winter Storm Watch
for Sunday as we are getting new snowfall amounts over a foot.

Widespread Bora wind event possible Sunday night into Monday
across southeast Wyoming as that shortwave tracks into
northeastern Wyoming and western South Dakota. Likely going to
need wind headlines for some areas. Depending on which areas get
snow ahead of that shortwave...we may be dealing with blowing snow
and winter headlines with this as well. Merry Christmas all.

.LONG TERM...(Monday through Friday)
Issued at 207 PM MST Fri Dec 24 2021

Monday...The flow aloft backs to southwest in advance of the next
approaching shortwave trough aloft over the Great Basin states. With
plenty of cloud cover and 700 mb temperatures only near -9 Celsius,
maximum temperatures will only be in the upper 20s west, to 30s in
the east. Moist flow aloft will continue to produce scattered to
numerous orographic snow showers over and near the Snowy and Sierra
Madre Ranges.

Tuesday...The next shortwave trough aloft and its associated
Canadian origin cold front pass across our counties, bringing even
colder temperatures with 700 mb temperatures near -15 Celsius. Aside
from scattered orographic snow showers over the Snowy and Sierra
Madre Ranges, it will remain dry.

Wednesday...The cold temperatures will continue under west flow
aloft, with some orographic snow showers over our western mountains.
Low and mid level gradients suggest windy conditions, especially
across southeast Wyoming.

Thursday...For the penultimate day of the year, should see a slight
modification in maximum temperatures with some downslope warming.
Strong northwest flow at low and mid levels will continue to produce
a windy day with our wind prone locations possibly seeing high wind
criteria.

Friday...For the final day of the year, the next shortwave trough
aloft carves out over western Wyoming and Utah with colder air
pushing southward across Wyoming for the first few days of January.
One more seasonable day before the colder air filters in for the
holiday weekend. Moist flow aloft will help produce scattered
orographic snows again for the Snowy and Sierra Madre Ranges.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1026 PM MST Fri Dec 24 2021

Snow showers are presently moving through the western forecast
zones due a weather disturbance heading east overnight. This has
caused brief, but very gusty winds at KRWL with heavier snow
showers. Expect lingering snow showers for KRWL to keep the
terminal in MVFR through approximately 7Z, then improving to VFR.
KLAR will see the snow showers move into the area shortly before
7Z to 8Z, bringing a brief period of IFR/MVFR in VIS before
returning to VFR shortly thereafter. All other terminals will see
VFR conditions overnight, with the potential for LLWS at all
terminals at the surface to approximately 2000 feet through the
early portion of Saturday morning. Please see individual TAFs for
further detailed information.

&&

.FIRE WEATHER...
Issued at 207 PM MST Fri Dec 24 2021

Concerns for fire weather conditions on the minor side as we stay
in an unsettled weather pattern. Getting really good snow amounts
in the mountains currently. Cooler temperatures are keeping
afternoon humidity fairly high across southeast Wyoming and
Nebraska Panhandle. Could see a fairly widespread snow Sunday
across the western half of the forecast area...with heavy mountain
snow once again.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Saturday for WYZ112-114.

     High Wind Warning until 7 AM MST Saturday for WYZ106.

NE...None.
&&

UPDATE...MB
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...BW
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 24, 3:35 AM MST, 23 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Fri Dec 24 2021

WYZ109>114-251045-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
335 AM MST Fri Dec 24 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers will be possible through much of the day with more
bands of snow moving through the area tonight. Snow accumulations
will generally range from 1 to 2 inches overnight. Significant
snowfall is still anticipated over the Sierra Madre and Snowy
Ranges where amounts of 2 to 4 feet will be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds will develop on Sunday along with the potential for
more bands of snow on Saturday night into Sunday morning. The
strong winds may also produce some blowing snow between Rawlins
and Arlington on Sunday. Mountain snows will persist through
Tuesday.

.Spotter information statement...

Skywarn spotter activation is not anticipated.

NEZ002-003-019>021-054-055-095-096-WYZ101>108-115>119-251045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MST Fri Dec 24 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds will move through the area on Sunday and Sunday
night. Much colder temperatures are anticipated around midweek
with a chance of snow mainly in the northern portions of the area.

.Spotter information statement...

Skywarn spotter activation is not anticipated.

In the hours before

Local storm report, Dec 25, 12:21 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1221 AM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/24/2021  M64 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Dec 25, 12:29 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1229 AM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/24/2021  M64 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

1126 PM     NON-TSTM WND GST 13 NE CENTENNIAL        41.44N 105.96W
12/24/2021  M60 MPH          ALBANY             WY   MESONET

            MESONET STATION WY26 12.6 NE CENTENNIAL
            (WYDOT).

1116 PM     NON-TSTM WND GST SKYLINE                 41.14N 106.58W
12/24/2021  M63 MPH          CARBON             WY   MESONET

            MESONET STATION KSKL SKYLINE (WYDOT).

1056 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/24/2021  M64 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

1042 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
12/24/2021  M63 MPH          CARBON             WY   MESONET

            MESONET STATION WY18 HALLECK RIDGE (WYDOT).

1042 PM     NON-TSTM WND GST 10 SSW HANNA            41.73N 106.65W
12/24/2021  M61 MPH          CARBON             WY   MESONET

            MESONET STATION WY16 10.5 SW HANNA (WYDOT).

&&
Local storm report, Dec 25, 12:34 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1234 AM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/24/2021  M60 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Dec 25, 12:36 AM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1236 AM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/24/2021  M59 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Dec 25, 12:43 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 AM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     NON-TSTM WND GST 1 NNW WHITAKER          41.42N 104.88W
12/25/2021  M58 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWTR 0.6 NW WHITAKER
            (WYDOT).

&&
Local storm report, Dec 25, 2:14 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 AM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
12/25/2021  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN WYDOT

&&

ROB.COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:54 AM MSTWinter Storm WatchCYSAlbany, Carbon9 hr
Dec 25, 3:55 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte9 hr
Dec 25, 12:50 PM MSTWinter Storm WarningCYSAlbany, Carbon67 hr
Dec 25, 1:04 PM MSTHigh Wind WatchCYSGoshen, Laramie, Niobrara15 hr
Dec 25, 1:04 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more39 hr

Nearby

Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.